|Year : 2012 | Volume
| Issue : 4 | Page : 315-316
Massive scalp hematoma: An unusual presentation of valproic acid toxicity
Suryanarayanan Bhaskar, S Sobti, Amit K Singh
Department of Neurosurgery, PGIMER and Dr. RML Hospital, New Delhi, India
|Date of Submission||24-Dec-2011|
|Date of Decision||08-Jan-2012|
|Date of Acceptance||12-Feb-2012|
|Date of Web Publication||5-Dec-2012|
Department of Neurosurgery, Room No. 235, Academic Block, PGIMER and Dr. RML Hospital, New Delhi - 110 001
Source of Support: None, Conflict of Interest: None
| Abstract|| |
Valproic acid (VPA) is a commonly used broad-spectrum antiepileptic drug especially in children, with various side-effects reported with its usage. Hematologic toxicity is dose related and intracranial bleeding complications have been reported. We are reporting a rare case of massive scalp hematoma requiring surgical intervention, following a trivial fall associated with high-VPA levels.
Keywords: Scalp hematoma, valproic acid toxicity, hematotoxicity
|How to cite this article:|
Bhaskar S, Sobti S, Singh AK. Massive scalp hematoma: An unusual presentation of valproic acid toxicity. Ann Indian Acad Neurol 2012;15:315-6
| Introduction|| |
Hematological complications are reported at higher doses of valproic acid (VPA) given to control refractory seizures. Intracranial bleeding and bleeding associated with surgeries occur when patients are on VPA. This is an important consideration in the pediatric population who are on VPA and are subjected to trivial trauma during play or seizures. Such a massive scalp hematoma following a trivial trauma, due to VPA toxicity, has not been reported.
| Case Report|| |
A 15-year-old boy with mental retardation and epilepsy, on regular antiepileptic medication, presented with history of fall from bed 1 week prior to admission. He had a progressively increasing diffuse scalp swelling. He had no loss of consciousness, vomiting, seizures or aural, nasal or oral bleed. On examination, the patient was conscious (GCS- E4V5M6) and vitals were stable. He had a bilateral fronto-temporo-parietal diffuse scalp hematoma with bilateral periorbital swelling (Raccoon eyes sign) [Figure 1]a. He had pallor but no focal neurological deficits. Laboratory investigations revealed anemia (hemoglobin-5 gm%) with normal leukocyte, platelet counts and liver function tests. Bleeding time was normal. Coagulation profile revealed International Normalised Ratio (INR) of 1.7 with normal activated partial thromboplastin time (APTT). Noncontrast computed tomography showed diffuse scalp hematoma with no skull fracture or intracranial bleed [Figure 1]b-d.
|Figure 1: (a) Raccoon eye sign. (b) Tomogram showing scalp hematoma (cross x) (c and d) Computed tomohraphy head revealing scalp hematoma (cross x) with no parenchymal bleed|
Click here to view
On a review of medications, it was noted that the patient (body weight-30 kg) was on phenytoin (PHT) 200 mg (7 mg/kg), 0.5 mg of clonazepam and 2400 mg of VPA (80 mg/ kg) daily. The VPA dose was increased to the current dosage 6 months before, when the patient had increase in frequency of seizures after a bout of bacterial meningitis. He did not have any further seizures. The serum level of VPA was found to be 119.54 mg/ mL (normal range 50-100 mg/mL). Packed cell blood 2 units and fresh frozen plasma 2 units were transfused. A total of 1050 mL of blood was removed by aspiration of subgaleal hematoma followed by a pressure bandage. He required another aspiration 1 week later when 100 mL was aspirated. Dosage of VPA was gradually decreased from 2400 mg/day to 1200 mg/day (40 mg/kg). The patient did not have any seizure during this time. The patient was discharged in a satisfactory condition and is currently doing well with no fresh seizure.
| Discussion|| |
VPA, a branched chain aliphatic carboxylic acid, is a broad-spectrum antiepileptic commonly used in childhood seizures, with good response rates and acceptable toxicity. It acts by multiple mechanisms like prolongation of sodium channel, attenuation of calcium-mediated "T" current, augmentation of release of inhibitory transmitter GABA by inhibiting its degradation as well as probably increasing its synthesis. Oral absorption is good and it is excreted in urine.  Side-effects include teratogenicity, weight gain, amenorrhea, alopecia, nausea, tremor, increased bone turnover and, rarely, severe hepatotoxicity and pancreatitis.  Hematologic toxicity is increasingly encountered with high doses of VPA being used for controlling seizures.  VPA is known to cause bone marrow depression leading to aplastic anemia and peripheral cytopenia affecting one or more cell lines. A bleeding diathesis associated with VPA may include thrombocytopenia, abnormal platelet function, hypofibrinogenemia, Factor XIII deficiency, deficiency of Vitamin K-dependant factors and von Willebrand disease type 1.  A direct cause-effect relationship between VPA therapy and hematological abnormalities and/or bleeding complications would imply a higher incidence of these abnormalities. However, such a high incidence has not been reported. Hematologic toxicity usually occurs with levels greater than 100 mcg/mL. Our patient had toxic levels of VPA, which led to the coagulation defect. VPA is also associated with intracranial bleeding perioperatively and postoperatively.  Interaction between VPA and PHT is complex. PHT being highly protein bound is displaced by VPA from its binding sites thus increasing the total level of PHT, but the increased renal clearance of PHT in the presence of VPA reduces the total PHT levels. To add to this, the metabolism of PHT is inhibited by VPA, which reduces the renal clearance and thus increases the plasma levels of PHT. Aplastic anemia, leucopenia, thrombocytopenia, erythroid aplasia and pancytopenia have all been reported with PHT therapy, but these are very rare and not dose related, but occur as a hypersensitivity phenomenon. The concomitant PHT administration could have contributed to the complication as both are known to induce hypoprothrombinemia.
This case illustrates a complication associated with VPA administration, which is especially relevant to the pediatric population. Children with seizures may have trauma to the head during routine activities or following seizures. They are likely to have bleeding complications in the presence of any hematological derangements, as seen in this case. Therefore, children on VPA should be regularly monitored for the levels and drug dosage optimised. In the event of these patients requiring any surgical intervention, testing for VPA-induced abnormalities of the platelet count, plasmatic hemostasis (INR, aPTT, fibrinogen, von Willebrand factor) and platelet function (platelet function assay and/or platelet aggregometry, platelet aggregation with agonists like ADP and collagen, PFA-100 closure times) should be considered. Similarly, before starting VPA therapy, patients should be evaluated for the presence of congenital bleeding disorders (von Willebrand disease, platelet function disorders, mild hemophilia). This should be done based on the patient's personal and family history. It is not known how fast hemostatic abnormalities can develop; therefore, intravenous VPA should be used cautiously in severely ill children and intensive care patients. The benefit or necessity of any surgical or anesthetic procedures has to be weighed against the risk of bleeding.
Our patient presented with a large scalp hematoma following trivial fall, which usually does not lead to such a bleed. On being investigated, the patient was found to have deranged INR and high blood levels of VPA with normal liver function tests. Other than platelet count and bleeding time, other tests for assessment of platelet function could not be performed. The VPA levels correlated with the levels at which hematological toxicity occured. Intracranial bleeding complications have been reported in the literature, but we could not come across any case report of such a massive scalp hematoma associated with VPA toxicity.
| References|| |
|1.||Perucca E. Pharmacological and therapeutic properties of valproate: A summary after 35 years of clinical experience. CNS Drugs 2002;16:695-714. |
|2.||Rosenberg HK, Ortega W. Haemorrhagic pancreatitis in a young child following valproic acid therapy. Clinical and ultrasonic assessment. Clin Pediatr (Phila) 1987;26:98-101. |
|3.||Acharya S, Bussel JB. Hematologic toxicity of sodium valproate. J Pediatr Hematol Oncol 2000;22:62-5. |
|4.||Anderson GD, Temkin NR, Chandler WL, Winn HR. Effect of valproate on haemostatic function in patients with traumatic brain injury. Epilepsy Res 2003;57:111-9. |
|5.||Cannizzaro E, Albisetti M, Wohlrab G, Schmugge M. Severe bleeding complications during antiepileptic treatment with valproic acid in children. Neuropaediatrics 2007;38:42-5. |
|This article has been cited by|
| || |
| ||Reactions Weekly. 2013; 1442(1): 28 |
|[Pubmed] | [DOI]|